Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2023, 2:43 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2023, 2:43 PM CDT (19:43 UTC)
- Expired
- Oct 4, 2023, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.9
The text
As transmitted.
141
WGUS54 KMAF 041943
FFWMAF
TXC371-042245-
/O.NEW.KMAF.FF.W.0079.231004T1943Z-231004T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
243 PM CDT Wed Oct 4 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
West Central Pecos County in southwestern Texas...
* Until 545 PM CDT.
* At 243 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Additional rainfall amounts of 2 to 3 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone
Test Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3101 10280 3080 10269 3076 10319 3097 10314
FLASH FLOOD...RADAR INDICATED
$$
David Munyan1 follow-up statement
573
WGUS74 KMAF 042003
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
303 PM CDT Wed Oct 4 2023
TXC371-042245-
/O.CON.KMAF.FF.W.0079.000000T0000Z-231004T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
303 PM CDT Wed Oct 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT THIS
AFTERNOON FOR WEST CENTRAL PECOS COUNTY...
At 303 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. The expected rainfall rate is 2 to 3 inches in 1 hour.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone
Test Track.
This includes the following streams and drainages...
Sixshooter Draw, Leon Creek, Comanche Creek and Coyanosa Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3101 10280 3080 10269 3076 10319 3097 10314
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 12:37 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 4, 12:37 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1237 PM CDT Wed Oct 4 2023 ...New AVIATION... .SHORT TERM... (Today through Thursday afternoon) Issued at 235 AM CDT Wed Oct 4 2023 Convection has ended for the evening and it should remain quiet through the morning. Another strong low level jet has setup across the area and will help keep ample low level moisture in the area. Low clouds may develop across the Stockton Plateau and up into the Permian Basin and southeast New Mexico Plains once again. This will slow down heating during the day somewhat, but highs look to reach into the mid to upper 80s with a few spots around 90F. The dryline sits a little further to the west cutting north-south through Lea County and down across the Davis Mountain Foothills. Much like Tuesday, the ingredients for severe storms will be available with lapse rates on the order of 7-7.5C/km and shear greater than 40kts. This generally indicates that any storms that do become severe will be capable of producing large hail and damaging winds. Given some spots have received between 1-2 inches of rain over the last 24-48 hours, flooding will also be a possibility for poor drainage and urban areas. Storm development looks to begin during the mid to late afternoon and carry into the evening today. To add to it all, the first fall cold front looks to move through the northern Permian Basin very early Thursday morning. However, the much cooler and drier air behind will be delayed and not arrive with the front's passage. Temperatures still take a dip Thursday morning with many much closer to normal in the low 60s and southeast New Mexico settling in the mid 50s. There remains some uncertainty on location of showers and storms on THursday, but the consensus mainly focuses activity with the cold front as it pushes to south and places it mainly south of I- 10. Highs Thursday afternoon struggle to reach much over 80F for many and looks to be the coolest day our area has seen in sometime. && .LONG TERM... (Thursday night through Tuesday) Issued at 235 AM CDT Wed Oct 4 2023 Friday will start with a broad trough centered over Ontario extending down through the southeast states, while a ridge over Mexico extends up across SE NM/W TX all the way up to WA. The trough will swing east Friday through the weekend as the ridge builds into the Central Plains. May see a low develop over Nrn Mexico early next week. Temperatures cooler Friday through Sunday in post frontal conditions with highs in the 70s. Monday onward warmer as 80s return. Lows Friday morning in the 50s and 60s cooling to the 40s and 50s Sunday morning. Lows slowly increase next week. Rain chances decrease in the long term with best chance of rain Friday through Sunday being south of the Pecos. Monday onward back to dry areawide. && .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Wed Oct 4 2023 Stiff southerly winds are still present remnant from this morning's low level jet. Scattered thunderstorms are possible once again this afternoon, with the highest confidence for impacts found at FST and MAF. Will amend TAFs as necessary for gusty/erratic winds and incoming TSRA. A cold front moving through late this evening will spur a wind shift to the north- northeast. Texas terminals may see CIGs fall to MVFR behind the front early tomorrow morning, have kept TAFs VFR but this may be adjusted in future updates. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 88 64 78 57 / 70 70 20 10 Carlsbad 89 60 81 57 / 10 10 10 10 Dryden 92 69 81 64 / 30 40 50 30 Fort Stockton 91 64 78 59 / 60 40 40 20 Guadalupe Pass 82 58 73 55 / 10 10 10 10 Hobbs 85 59 78 54 / 40 40 10 10 Marfa 86 60 78 55 / 30 20 20 10 Midland Intl Airport 88 65 79 58 / 70 60 20 10 Odessa 88 65 80 59 / 60 50 20 10 Wink 91 65 83 58 / 40 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....72 AVIATION...16
Hazardous weather outlook, Oct 4, 11:00 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Wed Oct 4 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Wed Oct 4 2023 /1000 AM MDT Wed Oct 4 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, Permian Basin, and Stockton Plateau. Any severe storms that do develop may be accompanied by damaging winds, large hail, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Local storm report, Oct 4, 9:22 AM CDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
922 AM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM Flash Flood Snyder 32.71N 100.92W
10/04/2023 Scurry TX Emergency Mngr
Scurry county EM reports Deep Creek out of
it's banks in Snyder leading to road
closures. This flooding is a result of heavy
rainfall from last night.
0525 PM Hail 38 SE Fort Stockton 30.50N 102.43W
10/03/2023 M1.75 inch Pecos TX CO-OP Observer
CO-OP observer (38SE Fort Stockton) reports
golf ball sized hail from yesterday's
storms. Time of hail estimated by radar.
&&Local storm report, Oct 4, 2:42 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
242 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Hail 1 W Fort Stockton 30.89N 102.90W
10/04/2023 E1.00 inch Pecos TX Emergency Mngr
Emergency manager reports quarter size hail
at Spur 194 west of Fort Stockton.
0233 PM Hail 1 S Fort Stockton 30.88N 102.89W
10/04/2023 M1.25 inch Pecos TX Emergency Mngr
Emergency manager reports half dollar size
hail and localized flash flooding on the
south side of Fort Stockton.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:18 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Oct 3, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| Oct 3, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| Oct 3, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Oct 3, 8:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 64 min |
| Oct 3, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 45 min |
| Oct 3, 9:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 43 min |
| Oct 3, 10:36 PM CDT | Areal Flood Warning | MAF | Scurry | 3 hr |
| Oct 3, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| Oct 4, 12:03 AM CDT | Special Weather Statement | MAF | Terrell | 57 min |
| Oct 4, 2:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Oct 4, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Oct 4, 2:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 38 min |
| Oct 4, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 61 min |
| Oct 4, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| Oct 4, 3:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 3:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| Oct 4, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 64 min |
| Oct 4, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| Oct 4, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 46 min |
| Oct 4, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Oct 4, 4:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 4:29 PM CDT | Dust Storm Advisory | MAF | Andrews, Ector, Martin, Midland | 61 min |
| Oct 4, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 50 min |
| Oct 4, 4:41 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 4, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 42 min |
| Oct 4, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 30 min |
| Oct 4, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 29 min |
| Oct 4, 5:06 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 3 hr |
| Oct 4, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 33 min |
| Oct 4, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 47 min |
| Oct 4, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Howard, Martin, Midland | 29 min |
| Oct 4, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Oct 4, 5:42 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 32 min |
| Oct 4, 5:44 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| Oct 4, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 49 min |
| Oct 4, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| Oct 4, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 65 min |
| Oct 4, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| Oct 4, 6:51 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.